OBJECTIVE: Denosumab (Prolia, Amgen, Thousand Oaks, CA, USA) is a fully human antibody to the receptor activator of nuclear factor-KB ligand (RANKL). We present a case of submassive hepatic necrosis with evidence implicating cytokine induction resulting from an immune reaction to denosumab.
CASE REPORT: A 72-year-old lady presented with elevated liver enzymes. One month previously, she received a s/c administration of 60 mg of denosumab. Viral hepatitis A, B and C and human herpes viruses 6-7 were negative as were routine autoimmune serology. Transaminases reached more than 50 x ULN, and gamma-glutamyl-transpeptidase (GGT) increased to more than 30 x ULN. Serum bilirubin reached 13.8 mg/dL. The serum albumin level decreased to 2.8 g/L. Prednisone (40 mg) and ursodeoxycholic acid (900 mg) were administered. The Naranjo Adverse Drug Reaction probability score was 6, consistent with a probable adverse drug reaction. A liver biopsy revealed sub-massive hepatic necrosis consistent with drug-induced liver injury (DILI). During steroid tapering, there was a slow decline in the levels of both the transaminases and the GGT, and a concomitant increase in the serum albumin. A month after stopping prednisone and ursodeoxycholic acid, there was an acute increase in the level of the transaminases and a decrease in the serum albumin. Steroid reintroduction resulted in normalization of the liver enzymes and synthetic capacity. A lymphocyte toxicity assay to denosumab was demonstrated a hypersensitivity reaction to denosumab resulting in 31% toxicity. The control patient showed no toxicity to denosumab. Cytokine levels (pg/mL) were as follows: Interleukin (IL)1 was 1193 (normal-24.5), IL8 357 (20-60), RANKL 224 (60-80), RANTES 215 (15-50), TNF-a 850 (25-50), TGF-b 546 (20-40), VEGF 735 (25-30). Serum RANKL was markedly reduced in the presence of denosumab (16 pg/mL). The elevated markers of apoptosis ccK18(M-30)(68-132) 140 IU and K18 apoptosis+ necrosis (M65) (62-213) 322 U/L implicate necrosis.
CONCLUSIONS: We suggest that RANKL inhibition can produce severe hepatic necrosis together with an increase in proinflammatory cytokines.Free PDF Download
To cite this article
S. Malnick, Y. Maor, E. Melzer, N. N. Ziv-Sokolowskaia, M.G. Neuman
Severe hepatocytotoxicity linked to denosumab
Eur Rev Med Pharmacol Sci
Vol. 21 - N. 1 Suppl